Clostridium difficile-Associated Colitis Post-Transplant Is Not Associated with Elevation of Tacrolimus Concentrations

Hugo J.R. Bonatti, Karim W. Sadik, Elizabeth D. Krebs, Costi D. Sifri, Timothy L. Pruett, Robert G. Sawyer

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Diarrhea is a common condition after solid organ transplant (SOT); Clostridium difficile-associated colitis (CDAC) is one of the most common infections after SOT. We documented previously that some types of enteritis are associated with an elevation of tacrolimus (TAC) trough concentrations by interfering with the drug's complex metabolism. Patients and Methods: Tacrolimus concentrations of 25 SOT recipients including 12 renal and 13 liver recipients before, during, and after CDAC were analyzed retrospectively. Results: Median age of the 25 patients was 54 y (range, 36-71), there were 15 males and 10 females. Clostridium difficile-associated colitis developed at a median of 55 d (range 2-4551) post-SOT. Median TAC concentrations prior to the outbreak of CDAC were 6.9 ng/mL (range, <1.5-17.2), 5.6 ng/mL (range, <1.5-13.2) during diarrhea, and 7.4 ng/mL (range, <1.5-24.3) after resolution of diarrhea (p > 0.05, NS). Treatment of CDAC consisted of metronidazole for 14 d in all cases. All patients recovered from CDAC but seven patients had CDAC relapse. Conclusions: In contrast to other types of infectious diarrhea such as rotavirus enteritis and cryptosporidiosis, CDAC is not associated with an increase in TAC concentrations. This is because C. difficile causes primarily colitis as opposed to other organisms, which are associated with enteritis.

Original languageEnglish (US)
Pages (from-to)689-693
Number of pages5
JournalSurgical infections
Volume18
Issue number6
DOIs
StatePublished - Aug 1 2017

Bibliographical note

Publisher Copyright:
© 2017, Mary Ann Liebert, Inc. 2017.

Keywords

  • Clostridium difficile
  • immunosuppression
  • tacrolimus
  • transplantation

Fingerprint

Dive into the research topics of 'Clostridium difficile-Associated Colitis Post-Transplant Is Not Associated with Elevation of Tacrolimus Concentrations'. Together they form a unique fingerprint.

Cite this